Maryland, 2003

Flash Flooding and Hail in Maryland, June 21, 2003

June 21, 2003 · NWS LWX · 4 events in 3 counties and zones

Showers and thunderstorms with heavy downpours and hail moved through the Baltimore metropolitan area during the late afternoon and early evening hours of the 21st. In Baltimore County, several streams overflowed onto roads in the Towson area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Showers and thunderstorms with heavy downpours and hail moved through the Baltimore metropolitan area during the late afternoon and early evening hours of the 21st. In Baltimore County, several streams overflowed onto roads in the Towson area. In Baltimore, some streets were flooded on the east side of the city. High water was also reported on Interstate 95 in town. In Harford County, streams overflowed onto roads in Abington. Penny sized hail fell in Belcamp.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 21, 2:10 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 21, 2:10 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EDT SAT JUN 21 2003

...SHORT TERM (TNGT AND SUN)...

...OFFICIALLY IT IS NOW SUMMER...

THE MAIN PLAYER TODAY IS THE UPR LVL LOW SLOWING MOVING E ACRS THE
NRN PORTION OF THE CWA THIS AFTN. GRAY STRATO-CU PINWHEELING AROUND
THE LOW EARLIER KEPT TEMPS DOWN FOR THIS FIRST DAY OF SUMMER (3:10)
TO THE POINT WHERE IT FELT MORE LIKE AUTUMN. JUST WAIT...TEMPS WILL
CLIMB LATER THIS WEEK...SEE LONG TERM DISCUSSION BELOW.

12Z ETA DID A GOOD JOB SHOWING WHERE FORCING WAS GOING TO FIRE
CONVECTION NOW OVER SERN PA. THIS BAND OF SHALLOW CONVECTION WILL
ROTATE TO THE SW THIS AFTN. GIVEN STEEP LAPSE RATES WITH LATE AFTN
SOLAR INSOLATION...WL KEEP CHC FOR TRW GOING THROUGH THIS EVENING.
THEN OVERNIGHT...WL KEEP CHC RW- GOING AS UPR LOW MOVES OFF SHORE
EARLY SUN MORNING. SINCE GROUND IS SATURATED AND CREEKS ARE RUNNING
FULL...HAVE DECIDED TO KEEP CURRENT FLOOD WATCH GOING THROUGH 4
AM...ALTHOUGH LEFT FAR WRN PORTION...ALLEGANY CO...OUT OF WATCH.
BEST THREAT FOR HIGH PRECIP...AND THAT WILL BE ABOUT 0.5 TO 0.75
INCH IN AN HOUR...WILL BE THROUGH THIS EVENING SHOULD CONVECTION
FIRE LOCALLY OR MAKE IT DOWN FROM PA INTO OUR CWA.

FOR SUN...HELD ON LONGER TO CLD COVER SO HAVE TRIMMED TEMPS BACK.
HAVE ALSO EXTENDED POP CHC INTO THE EARLY AFTN. BOTH 12Z AVN/ETA
MDLS ARE SLOW TO MOVE THE CLDS OUT. IN FACT THE 12Z ETA SHOWS GOOD
FORCING AND MOISTURE IN THE ERN HALF OF THE CWA DURING THE MORNING
HRS...AND FELT LKLY POPS WERE NEEDED IN ABOUT THE NE THIRD OF THE
CWA. LATER IN THE DAY SUN CLDS WL BEGIN DECREASING TREND FROM W TO E.

SMZ

...LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
CLOUDS WILL BE ON THE DECREASE SUNDAY NIGHT AS DRIER AIR FILTERS IN
FROM THE NORTHWEST. TEMPERATURES WILL BE SEASONAL WITH LOWS RANGING
FROM THE LOWER 50S AT HIGHER ELEVATIONS TO THE LOWER 60S EAST.

HIGH PRESSURE/DRY WEATHER PATTERN EXPECTED TO HOLD THROUGH MID WEEK.
MOISTURE LEVELS START TO INCREASE ON WEDNESDAY WITH MORE CLOUDS
MOVING. MEDIUM RANGE GUIDANCE GIVES A SLIGHT CHANCE POPS BY LATE
WEDNESDAY...BUT WILL KEEP FORECAST DRY UNTIL THURSDAY (20 POPS ARE
BELOW CLIMO FOR EARLY SUMMER ANYWAY). HIGHS WILL RANGE FROM THE MID
80S TO NEAR 90 WITH LOWS IN THE 60S. STILL OPT TO GO BELOW MEX
GUIDANCE FOR EARLY NEXT WEEK. SOILS ARE SATURATED.

CHANCE FOR SHOWERS AND THUNDERSTORMS WARRANTED FOR THURSDAY THROUGH
SATURDAY. MOISTURE INCREASES AND A SHORTWAVE APPROACHES./CPW

.LWX...
DC...FLOOD WATCH THROUGH 4 AM SUN FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH 4 SM SUN ZONES MDZ003>007...MDZ009>011...
MDZ013>014.
VA...FLOOD WATCH THROUGH 4 AM SUN FOR ZONES VAZ0042...VAZ053>054.
WV...FLOOD WATCH THROUGH 4 AM SUN FOR ZONES WVZ051>053.
Hazardous weather outlook, Jun 21, 10:00 AM EST, 5 hours 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT SAT JUN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON

A FLOOD WATCH REMAINS IN THROUGH 4 PM THIS AFTERNOON FOR EXTREME
EASTERN WEST VIRGINIA...WESTERN MARYLAND... AND THE BALTIMORE AND
WASHINGTON DC METRO AREAS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS THE AREA. THE STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING RAINFALL AMOUNTS OF ONE HALF TO ONE INCH IN
LESS THAN ONE HOUR. MANY STREAMS AND CREEKS ARE AT HIGH LEVELS TODAY
AND SOILS ARE SATURATED FROM PAST RAINS. ANY ADDITIONAL RAINFALL
WILL ONLY SERVE TO AGGRAVATE THE SITUATION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CPW

In the hours before

Special weather statement, Jun 21, 2:39 PM EST, 51 minutes before
MDZ006-011-212045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
339 PM EDT SAT JUN 21 2003

...STRONG THUNDERSTORM JUST NORTH OF BALTIMORE...

AT 339 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BROOKLANDVILLE...DRIFTING SLOWLY SOUTHWEST. THIS STORM WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS
TO 40 MPH. THE COMMUNITIES OF COCKEYSVILLE...OWINGS MILLS...
PIKESVILLE...RANDALLSTOWN...REISTERSTOWN...TOWSON AND TIMONIUM WILL
BE AFFECTED BY THIS STORM THROUGH 445 PM EDT. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING

The radar

The Sterling radar (KLWX), 91 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Baltimore

When
June 21, 3:30 PM EST to 5:00 PM EST
Where
Baltimore County, Countywide
Reported by
NEWSPAPER
Coordinates
39.443, -76.616 (the zone’s center; the record gives no point)

Roads were flooded and small streams overflowed their banks.

Hail, Harford

When
June 21, 4:10 PM EST
Where
Harford County, Belcamp
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.467, -76.233

Penny sized hail fell.

Flash Flood, Harford

When
June 21, 4:35 PM EST to 5:35 PM EST
Where
Harford County, South Portion
Reported by
NEWSPAPER
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Roads were flooded by small streams in Abingdon.

Flash Flood, Baltimore City (C)

When
June 21, 6:30 PM EST to 7:30 PM EST
Where
Baltimore City (C) County, Baltimore
Reported by
LAW ENFORCEMENT
Coordinates
39.290, -76.612 (the zone’s center; the record gives no point)

High water covered Interstate 95. Streets were flooded on the east side of town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370422, 5370424, 5370425, 5370423.